Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 20, 2004, 3:57 PM CDT for Adair County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 20, 2004, 3:57 PM CDT (20:57 UTC)
- Expired
- Apr 20, 2004, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adair County, IA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 202057 SVRDMX IAC001-202130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT TUE APR 20 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA * UNTIL 430 PM CDT * AT 354 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ORIENT...OR ABOUT 47 MILES SOUTHWEST OF DES MOINES...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF EAST CENTRAL ADAIR COUNTY. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4129 9454 4116 9448 4117 9425 4144 9425 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:30 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 20, 2:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CDT TUE APR 20 2004 .DISCUSSION... MAIN CONCERN/FOCUS IS PCPN COVERAGE/TIMING OVER FORECAST PERIOD AS MODELS IN LONGER TERM DIVERGE ON SOLUTIONS. IN SHORT TERM MODELS IN FAIR AGREEMENT WITH PCPN TONIGHT AND TRACK OF UPPER LEVEL LO INTO THE GREAT LAKES REGION. FAIR AGREEMENT ON TRACK OF SFC LO ACRS NWRN IA AND INTO WI BY 06Z THOUGH ETA SLOWER. ATTM WARM FNT MOVG NEWRD ACRS IA WHILE WRN TROF AND SFC LO PROVIDE SOME CONVERGENCE SWRN IA THOUGH BEST SVR WX POTENTIAL MAYBE FAR S CNTRL TO SERN IA AS MOISTURE. FRZG LVL LO WONT TAKE MUCH FOR SMALL HAIL. AS SFC LO TRACKS INTO GREAT LAKES CHANCES FOR RAIN DIMINISH QUICKLY. SOME LINGERING RAIN IN NE. MUCH OF WEDNESDAY DRY HWVR HINT OF NEXT SYSTEM WITH CHANCE FOR RAIN AFTN INTO SMALL PORTION OF THE WEST WITH BEST ACTIVITY SOUTH AND WEST AS STATE ON NRN EDGE OF SYSTEM/TRACK. BY THURSDAY NIGHT GOOD BOUNDARY SETS UP TO OUR SOUTH WITH MODERATE LIFT. HAVE HIT POPS FAIRLY HARD IN LIKELY CATEGORY. TEMPERATURES WILL BE TRICKY THOUGH WILL REMAIN IN MAINLY 60S AND 40S THOUGH BY THURSDAY NIGHT LOWS IN THE 30S NORTH POSSIBLE. IN LONGER TERM SOLUTIONS MORE UNSETTLED. MODELS JUST NOT IN LINE. HAVE GENERALLY GONE WITH PERSISTENCE AND AVN. PREVIOUS RUN AND TODAYS VERY SIMILAR. THURSDAY NIGHTS RAIN CARRIES OVER INTO FRIDAY MRNG. LINGERING PCPN FAR S FRIDAY NIGHT., SATURDAY SYSTEM MOVES THROUGH THE STATE AND WILL GO WITH CHANCE. THEN AS SYSTEM PASSES MAINLY W OF STATE HAVE LEFT SLIGHT CHANCE IN PORTION OF WRN IA SUNDAY. HAVE LEFT REMAINDER OF FCST DRY ATTM WITH SOLUTION OUT THAT FAR VERY UNCERTAIN. TEMPERATURES OVER THIS FCST FRAME DIFFICULT AS MODELS UNSETTLED AND HINTS ROLLER COASTER TYPE RIDE ON TEMPS. HAVE MADE ADJSTMNTS IN GUIDANCE FOR CLOUD COVER AND PCPN. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 20, 2:50 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT TUE APR 20 2004 ...THREAT OF ISOLATED SEVERE WEATHER IS INCREASING IN SOUTHWEST AND SOUTH CENTRAL IOWA... IAZ033-034-044>046-057>059-070>072-081>083-092>094-211100- ADAIR-ADAMS-AUDUBON-CALHOUN-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS- DECATUR-GREENE-GUTHRIE-MADISON-RINGGOLD-SAC-TAYLOR-UNION- 250 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND WEST CENTRAL PORTIONS OF MID IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG AND EAST OF THE MISSOURI RIVER IN SOUTHWEST IOWA. THESE WILL BE CAPABLE OF LARGE HAIL UP TO QUARTER SIZED...STRONG WINDS AND POSSIBLY A BRIEF ISOLATED TORNADO. THESE STORMS HAVE DEVELOPED EAST OF A LOW PRESSURE SYSTEM ALONG THE INTERSECTION OF A WARM FRONT AND A TROUGH MOVING EAST INTO SOUTHWEST IOWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM. IAZ004>007-015>017-023>028-035>039-047>050-060>062-073>075-084>086- 095>097-211100- APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CERRO GORDO-DAVIS-EMMET- FRANKLIN-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH- LUCAS-MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH- WRIGHT- 250 PM CDT TUE APR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN PORTIONS OF MID IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE IN FAR SOUTHERN IOWA ALONG AND SOUTH OF A WARM FRONT IN SOUTHERN IOWA. THE MAIN SEVERE WEATHER THREATS ARE HAIL AND STRONG WINDS...ALTHOUGH AN ISOLATED BRIEF TORNADO IS ALSO POSSIBLE WITH STORMS DEVELOPING NEAR THE WARM FRONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND NIGHT. THE THREAT OF SEVERE WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 8 PM. KULA
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 45 min |
| Apr 20, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass, Guthrie | 45 min |
| Apr 20, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 42 min |
| Apr 20, 5:56 PM CDT | Tornado Warning | DMX | Polk | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.